Study finds drug link to harmful diabetic complication

Diabetic ketoacidosis (DKA) is a serious and potentially life-threatening medical condition. It is associated with very high blood glucose levels and insufficient insulin in the blood, which forces the body to burn fat for energy and leads to a build-up of dangerous chemical substances called ketones in the blood.

DKA occurs mostly in people with type 1 diabetes; those with type 2 diabetes develop it very rarely and usually in the context of severe stress.

However, in the past few years clinicians treating people with type 2 diabetes across Melbourne have noticed that some were developing the condition after being administered oral antidiabetic drugs called sodium-glucose cotransporter 2 inhibitors (SGLT2i). A 26-month multi-centre study of patients with diabetes in public hospitals in Melbourne and Geelong has now confirmed the observations. Monash University Professor Leon Bach, who heads the Molecular Endocrinology Laboratory in the Department of Medicine was one of the senior authors.

The retrospective study, starting in September 2015, compared patients with type 2 diabetes who were SGLT2i users with non-users, looking at the likelihood of developing the complication during hospital admission and the overall incidence of DKA.

“What we found, which was consistent with other studies, was that there was a small but statistically significant 48% increased risk of ketoacidosis in patients taking these drugs,” Professor Bach said.

“However, the really striking finding was a 37-fold increased risk of patients taking these drugs presenting to hospital without ketoacidosis but developing it while they were in hospital,” he said. “It seems to be that this is associated with having surgery or fasting, which are two things that occur commonly in hospital,” Prof. Bach said.

“Studies show that these are very, very good drugs, among the most effective drugs in preventing cardiovascular disease in patients with diabetes,” he said. “This paper is not to say that these drugs shouldn’t be used, it’s just making people aware that hospital admission is a time when one needs to be cautious and stop the drug, preferably prior to admission if it’s planned, then restart it later,” he said.

“Doctors need to be aware that if the patient is taking one of these drugs that there is a risk of ketoacidosis without blood glucose levels being particularly high, so if the patient is unwell they need to check for it.”

Prof Bach said the researchers were already implementing a Melbourne-wide recommendation about how to manage the drugs around the time of hospital admission and were attempting to have uniform guidelines introduced.

He said that there was growing worldwide awareness about the matter.

The study was initiated by first author Associate Professor Peter (Shane) Hamblin from the Department of Endocrinology & Diabetes, Western Health, St Albans and Department of Medicine, University of Melbourne.

Hamblin PS et al, Bach LA. SGLT2 Inhibitors Increase the Risk of Diabetic Ketoacidosis Developing in the Community and During Hospital Admission. J Clin Endocrinol Metab. 2019 Mar 5. pii: jc.2019-00139. doi: 10.1210/jc.2019-00139. [Epub ahead of print]